Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 18, 2016Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2016, 3:41 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 3:41 PM CDT (20:41 UTC)
Expired
Aug 18, 2016, 4:45 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:14 PM CDTTSTM WND GST 592 Wsw Waseca, MNREPORTED AT ACQ AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS83 KMPX 182041
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT THU AUG 18 2016

MNZ084-085-182145-
WASECA-STEELE-
341 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST.
CLAIR...OR 9 MILES SOUTHEAST OF MANKATO...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...OTISCO...
LEMOND...CLINTON FALLS...HOPE...BIXBY...OWATONNA AIRPORT...
STEELE CENTER AND ALMA CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 46.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 182.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL MINNESOTA.

LAT...LON 4397 9377 4417 9376 4414 9305 4385 9305
TIME...MOT...LOC 2041Z 280DEG 38KT 4409 9382 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:17 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 12:17 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT THU AUG 18 2016

.UPDATE...
Issued at 1218 PM CDT Thu Aug 18 2016

Update to include 18Z Aviation Discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Aug 18 2016

Early morning radar/satellite imagery showed scattered convection
across mainly northern North Dakota, with some isolated activity
developing in eastern South Dakota. Convection across North Dakota
was being fed with a strong low level jet with 85h winds in excess
of 40 kts. Further to the south, the low level jet is weaker but
the 85/70h theta-e gradient is much more pronounced. In addition,
water vapor and regional radar did indicate a weak circulation in
central South Dakota which is likely aiding some of the convection
in eastern South Dakota.

Although the forecast is nearly straight forward with convection
likely developing/continuing in west-central/southwest Minnesota
this morning /before 9 am/ as both the increasing theta-e
advection and weak circulation moves eastward. However, usually by
mid/late morning the increasing cap will lead to an overall
decrease in the activity. How the North Dakota convection
interacts with the South Dakota activity this morning will
determine the overall coverage in southern Minnesota, especially
along the Minnesota/Iowa border. Further to the north across
central Minnesota, the interaction of the outflow boundaries from
thunderstorms and the strengthening surface boundary as low
pressure begins to intensify in South Dakota, should lead to
widespread showers/thunderstorms this morning.

As PWATs increase to 1.5 to 1.75", the threat of heavy rainfall and
flooding will increase. In addition to the heavy rainfall and
other severe weather parameters, based on the frontal boundary
location, and if supercell can form, tornadoes are a good
possibility along this boundary. See the latest SPC day 1 outlook
for more information. Although flooding is becoming a concern, the
exact location of where the thunderstorms begin to train/evolve
this afternoon/evening, is questionable. Therefore, a flash flood
watch will not be issued early this morning. Please see the latest
WPC information on the flood threat this morning as the system
evolves.

Models have most of the precipitation moving east of MPX forecast
area late tonight, which is questionable due to the frontal boundary
near the area and continued outflow boundary interaction and upper
level support. I would not be surprised to see several waves of
thunderstorms overnight across the area.

Several of the CAMS support the decreasing convection this morning
in southern Minnesota, with more development across western
Minnesota by the late afternoon. This is highly dependent on how the
morning convection evolves and the strengthening cap. Temperatures
reflect a warmer bias in southwest Minnesota due to strong mixing
and 85h temperatures in the low to mid 20s/C.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Aug 18 2016

Friday and Saturday...This period will commence with a low
pressure center nearly atop the Twin Cities metro, with a warm
front extending to the NE into N-central WI and a cold front
extending SW through N and W IA. Aloft, one relatively weak
shortwave axis will be helping slowly nudge the front along while
a stronger more stout trough axis will be swinging through eastern
MT and the western Dakotas, associated with a deep upper level low
spinning through central Canada. Deep moisture will be associated
with the front as PWATs increase to around 1.7-1.8 inches.
Southerly flow in advance of and along the front will aid in
bringing MLCAPE to around 3000 j/kg. The main question going into
Friday is if there will be enough energy lagging back with the
front to have severe weather potential because the chances for
precipitation itself are already high, in the likely to
categorical ranges, so it can be said with high certainty that
there will be precipitation ongoing at the start of this period.
Back to the severe potential, since the front will have made good
progress through the coverage area by daybreak, there will be
little time for insolation to make a significant impact while the
front still lingers in the coverage area. The best potential lies
in far southeastern portions of the coverage area where shear will
be greatest (bulk shear of 30-40kt) and instability highest. This
lines up with the Day 2 Outlook from SPC delineating far SE MN in
a Slight Risk. With the strong upper level trough trailing but
steadily moving east, showers and storms will last well into
Friday night and Saturday, tapering off Saturday night. As for
temperatures, the cold frontal passage and the deep trough aloft
will bring in a noticeable airmass change to the area. Highs will
drop to the 70-80 degree range on Saturday then fall further on
Sunday to 65-70 degrees. Humidity levels will also significantly
drop off, making for a cool but comfortable weekend with respect
to temperatures.

Sunday through Wednesday...Cool high pressure will slide across
the region for the start of the week, keeping the area dry.
However, as a more southerly flow resumes on the backside of the
high, temperatures will go on a gradual warming trend through the
first half of next week. Highs will climb back to around 80
degrees by midweek. The next weather-making system looks to come
Tuesday night into Wednesday in the form of a slow- moving frontal
system. Precipitation chances will increase but have capped pops
in the chance category at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Aug 18 2016

.AVIATION...

Several round of showers and thunderstorms will move across the
region over the next 24 hours. The main threat is for strong wind,
but will likely see impacts outside of that with reduced visibility
from heavy rain and low clouds. The storms should shift southeast by
morning, but forecast soundings show low level moisture and MVFR/IFR
clouds Friday morning.

KMSP...

There is a long duration of thunder in the Tafs, but that is because
the system responsible for the storms is very slow moving. The best
chance appears to be later this evening, so have a tempo wi reduced
visibility during the period.

/OUTLOOK FOR KMSP/

Sat...MVFR with TSRA/RA possible. Winds NNW 10-15 kts.
Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts.
Mon...VFR. Winds S 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JRB
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JRB
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT THU AUG 18 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS...
MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE
AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN
ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW
STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE
WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.

In the hours before

Local storm report, Aug 18, 3:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     3 SSE SLEEPY EYE        44.25N 94.71W
08/18/2016  M53 MPH          BROWN              MN   PUBLIC

            REPORTED AT 26227 200TH ST, SLEEPY EYE, MN
            AIRPORT.

&&

CARLYON
Special weather statement, Aug 18, 3:02 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT THU AUG 18 2016

MNZ070-076-077-182100-
DAKOTA-RICE-LE SUEUR-
302 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...NORTHERN
RICE AND NORTHEASTERN LE SUEUR COUNTIES...

AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
HEIDELBERG...OR 19 MILES NORTHWEST OF FARIBAULT...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...NEW PRAGUE...LONSDALE...MONTGOMERY...WEBSTER...DUNDAS...
NERSTRAND...BRIDGEWATER...HEIDELBERG AND VESELI.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 74.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4439 9370 4455 9369 4454 9304 4432 9304
TIME...MOT...LOC 2002Z 275DEG 28KT 4448 9359
Local storm report, Aug 18, 3:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 SSE WANDA             44.26N 95.19W
08/18/2016  M1.00 INCH       REDWOOD            MN   TRAINED SPOTTER

            .

&&

CARLYON
Local storm report, Aug 18, 3:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     LAKE CRYSTAL            44.10N 94.22W
08/18/2016                   BLUE EARTH         MN   LAW ENFORCEMENT

            BRANCHES DOWN AND POWER OUT.

&&

CARLYON
Local storm report, Aug 18, 3:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SSE WANDA             44.26N 95.19W
08/18/2016  M1.00 INCH       REDWOOD            MN   TRAINED SPOTTER

            .

&&

CARLYON
Special weather statement, Aug 18, 3:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT THU AUG 18 2016

MNZ084-085-182145-
WASECA-STEELE-
341 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST.
CLAIR...OR 9 MILES SOUTHEAST OF MANKATO...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...OTISCO...
LEMOND...CLINTON FALLS...HOPE...BIXBY...OWATONNA AIRPORT...
STEELE CENTER AND ALMA CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 46.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 182.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL MINNESOTA.

LAT...LON 4397 9377 4417 9376 4414 9305 4385 9305
TIME...MOT...LOC 2041Z 280DEG 38KT 4409 9382

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:25 AM CDTRiver Flood WarningMPXHennepin, Wright7 days
Aug 18, 1:18 PM CDTSpecial Weather StatementMPXRedwood57 min
Aug 18, 1:43 PM CDTSevere Thunderstorm WarningMPXRedwood47 min
Aug 18, 1:56 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood34 min
Aug 18, 2:06 PM CDTSpecial Weather StatementMPXRenville39 min
Aug 18, 2:18 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood57 min
Aug 18, 2:26 PM CDTSpecial Weather StatementMPXBrown49 min
Aug 18, 2:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet61 min
Aug 18, 3:02 PM CDTSpecial Weather StatementMPXRice58 min
Aug 18, 3:47 PM CDTSpecial Weather StatementMPXFreeborn58 min
Aug 18, 3:57 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca63 min
Aug 18, 4:09 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca36 min
Aug 18, 4:45 PM CDTSevere Thunderstorm WarningMPXFreeborn30 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.